Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 19, NWS Goodland, KS

May 18, 2011Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 18, 2011, 7:04 PM MDT for Cheyenne County, Colorado. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2011, 7:04 PM MDT (01:04 UTC)
Expired
May 18, 2011, 7:30 PM MDT
In force
26 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 114 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 7:20 PM MDTHAIL 0.88Kit Carson, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

330 
WUUS53 KGLD 190104
SVRGLD
COC017-190145-
/O.NEW.KGLD.SV.W.0019.110519T0104Z-110519T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM MDT WED MAY 18 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 745 PM MDT

* AT 703 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF KIT CARSON...AND WAS MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILD HORSE...KIT CARSON AND FIRSTVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


&&

LAT...LON 3901 10274 3879 10238 3861 10259 3861 10284
      3862 10307 3877 10309
TIME...MOT...LOC 0105Z 225DEG 22KT 3867 10288
WIND...HAIL 60MPH 1.00IN
$$

ROBINSON
2 follow-up statements
459 
WWUS53 KGLD 190115
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM MDT WED MAY 18 2011

COC017-190145-
/O.CON.KGLD.SV.W.0019.000000T0000Z-110519T0145Z/
CHEYENNE CO-
715 PM MDT WED MAY 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
CHEYENNE COUNTY UNTIL 745 PM MDT...

AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR KIT
CARSON...AND WAS MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  KIT CARSON AND FIRSTVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3862 10298 3878 10298 3901 10274 3879 10238
      3861 10259 3861 10284
TIME...MOT...LOC 0115Z 227DEG 28KT 3873 10279
WIND...HAIL 60MPH 1.00IN
$$

ROBINSON
275 
WWUS53 KGLD 190130
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT WED MAY 18 2011

COC017-190140-
/O.CAN.KGLD.SV.W.0019.000000T0000Z-110519T0145Z/
CHEYENNE CO-
730 PM MDT WED MAY 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHEYENNE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3862 10298 3878 10298 3901 10274 3879 10238
      3861 10259 3861 10284
TIME...MOT...LOC 0130Z 227DEG 28KT 3881 10268
$$

ROBINSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 5:19 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 18, 5:19 PM MDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT WED MAY 18 2011

.SHORT TERM (TONIGHT-FRIDAY)...
302 PM MDT WED MAY 18 2011

TROUGH OVER THE FOUR CORNERS AREA CONTINUES TO COMPLICATE THE
FORECAST DURING THIS PERIOD...WITH MULTIPLE SHORT WAVE TROUGHS
MOVING THROUGH THE CWA DURING THIS PERIOD.

TONIGHT UPPER LEVEL TROUGH OVER THE FOUR CORNERS AREA WILL BEGIN TO
MOVE EAST.  A JET WILL ROUND THE BASE OF THE TROUGH...WITH THE LEFT
EXIT OF THE JET STREAK MOVING OVER THE AREA AFTER MIDNIGHT.
MEANWHILE A 850MB JET DEVELOPS OVER THE EASTER PORTIONS OF THE
CWA...BRINGING MOISTURE INTO THE AREA.  A SHORT WAVE TROUGH AT 700MB
WILL PASS OVER THE CWA DURING THE OVERNIGHT HOURS.  BEHIND THE SHORT
WAVE THE SURFACE LOW OVER THE OKLAHOMA AND TEXAS PANHANDLES WILL
MOVE NORTH...PUSHING A WARM FRONT AHEAD OF IT.  WIND MAY BE BREEZY
AHEAD OF THE WARM FRONT DUE TO A STRONG PRESSURE GRADIENT.  WITH
AMPLE LIFT AND THE SURFACE AND MID LEVEL WINDS BRINGING MOISTURE
INTO THE CWA...BELIEVE CURRENT CHANCES WERE ON TRACK.  TWEAKED THE
PRECIP. CHANCES...ORIENTATING THEM IN A MORE SOUTHEAST TO NORTHWEST
FASHION IN CONSIDERATION OF THE 850MB AND SURFACE FLOW.  LOWEST
CHANCES WERE IN THE SOUTHWEST WITH HIGHEST IN THE NORTHEAST.  MAY
HAVE SOME STRONG THUNDERSTORMS DEVELOP OVER EASTERN COLORADO WHERE
THE BETTER INSTABILITIES ARE LOCATED.  AREAS SOUTH OF I-70 MAY ALSO
SEE SOME STRONG THUNDERSTORMS OVERNIGHT MOVE IN...DUE TO BETTER
INSTABILITY AND SHEAR TO THE SOUTH AND SOUTHEAST.

THURSDAY THE 500MB JET CONTINUES TO RESIDE OVER THE CWA...WITH THE
LEFT EXIT REGION OF THE JET STREAK OVER THE WESTERN CWA.  850MB JET
LINGERS OVER THE EASTERN AREAS DURING THE MORNING HOURS...WITH THE
EASTERN CWA CONTINUING TO RECEIVE GOOD MOISTURE ADVECTION.  500MB
VORTICITY AND 700MB LIFT ALSO MOVE OVER THE CWA DURING THE DAY.  THE
SURFACE LOW CONTINUES TO MOVE NORTH...BRINGING THE WARM FRONT INTO
THE CWA DURING THE MORNING AND EARLY AFTERNOON HOURS.  THE FRONT
LOOKS TO STALL AROUND I-70 DURING THE AFTERNOON.

DEPENDING ON WHICH MODEL IS CONSULTED...THE DRIER AIR BEHIND THE
FRONT MAY BEGIN TO MOVE IN DURING THE EARLY AFTERNOON OR THE LATE
AFTERNOON.  DECIDED TO GO WITH THE SREF SOLUTION OF THE DRIER AIR
MOVING IN DURING THE EARLY AFTERNOON IN THE SOUTHERN AREAS...AS THE
NAM SOLUTION SEEMS TO BE SOME WHAT SLOW...BRINGING THE DRY AIR IN
LATE AFTERNOON.  THE GFS WAS STILL TOO AGGRESSIVE WITH THE DRY AIR.
WITH THE MOISTURE BEGINNING TO LEAVE THE AREA DURING THE
AFTERNOON...CHANCES DROP.  STILL HAVE THE HIGHEST IN THE
NORTHEAST...WHICH WILL HAVE THE MOISTURE THE LONGEST AS IT MOVES
NORTHEAST.  DID INCREASE THE COVERAGE OF THUNDERSTORMS DURING THE
AFTERNOON AS MUCAPE AND 0-6KM SHEAR INCREASE.  STRONGEST
THUNDERSTORMS WILL LIKELY BE IN THE SOUTH AND EAST WHERE THE BEST
SHEAR AND INSTABILITY WILL BE.  HOWEVER THESE AREAS ALSO ARE AT RISK
FOR A LACK OF MOISTURE DURING THE AFTERNOON.

THURSDAY NIGHT THE TROUGH TO THE WEST CONTINUES TO BRING 500MB
VORTICITY AND 700MB LIFT OVER THE AREA.  THE LIMITING FACTOR WILL BE
THE MOISTURE.  BOTH THE SREF AND THE NAM HAVE WRAP AROUND MID LEVEL
MOISTURE COME INTO THE WESTERN CWA AND PROGRESS EAST...LEAVING THE
EASTERN EDGE OF THE CWA IN THE DRY AIR.  HOWEVER THE BEST LIFT WILL
BE OVER THE EASTERN HALF OF THE CWA.  DID NOT CHANGE POPS AS THEY
SEEMED TO REFLECT THE WRAP AROUND MOISTURE OVER THE WEST AND THE
BETTER LIFTING IN THE EAST.  LOWEST CHANCES WILL EXIST OVER THE
SOUTHWEST AND HIGHEST WILL BE IN THE NORTHEAST.

FRIDAY AND FRIDAY NIGHT THE TROUGH CONTINUES TO BRING 500MB
VORTICITY AND 700MB LIFT OVER THE CWA.  THE WRAP AROUND MOISTURE
BEGINS TO DISSIPATE AS THE MID LEVEL LOW MOVES NORTH FOLLOWING THE
UPPER LEVEL TROUGH.  SAME THINKING WITH POPS AS THURSDAY...WITH
BETTER MOISTURE IN THE NORTH BUT BETTER LIFTING OVER THE EAST AND
SOUTH.  TRENDED POPS TO DECREASE FROM NORTH TO SOUTH.

CHANGED TEMPERATURES LITTLE FROM PREVIOUS SHIFT.  CLOUDS AND
MOISTURE WILL HELP LOW TEMPERATURES STAY IN THE MID 40S TO LOW 50S.
HIGHS WILL BE NEAR TO SLIGHTLY ABOVE NORMAL AS THE WARM FRONT ON
THURSDAY MOVES IN AND SOUTH WINDS CONTINUE ON FRIDAY.  HOWEVER THE
POSITION AND SPEED OF THE DRY SLOT WILL GREATLY AFFECT
TEMPERATURES.  TEMPERATURES MAY BE TOO COOL IF THE DRY SLOT MOVES
NORTH FASTER THAN CURRENT THINKING.

.LONG TERM (SATURDAY-WEDNESDAY)...
302 PM MDT WED MAY 18 2011

TROUGH THAT HAS BEEN RESIDING OVER THE ROCKIES WILL MOVE NORTHEAST
SATURDAY...RESIDING NORTH OF THE CWA SUNDAY BEFORE MOVING OVER THE
GREAT LAKES ON MONDAY.  AREAS NORTH OF I-70 MAY SEE SOME ISOLATED
SHOWERS AND THUNDERSTORMS SATURDAY AS THE TROUGH MOVES NORTH.

SUNDAY INTRODUCED SLIGHT CHANCES FOR THE AREA DESPITE THE SHORT WAVE
RIDGE MOVING IN...AS POINT SOUNDINGS SHOW THE CONVECTIVE TEMPERATURE
BEING REACHED DURING THE AFTERNOON.  WITH LITTLE CIN PRESENT AND
SOME CAPE...COULD SEE SOME ISOLATED THUNDERSTORMS DURING THE HEAT OF
THE DAY.

THE NEXT TROUGH MOVES ON SHORE SUNDAY.  MODELS AGREE WITH THE
INITIAL PLACEMENT OF THE TROUGH AS IT MOVES ON SHORE...HOWEVER
DIFFERENCES BEGIN TO ARISE WITH HOW FAST IT PROGRESSES EAST.  GFS
ENSEMBLE MEMBERS HAVE THE TROUGH DIGGING OVER CALIFORNIA THROUGH
TUESDAY MORNING...THEN MOVING TO THE 4 CORNERS AREA BY WEDNESDAY
MORNING.  HOWEVER THE OPERATIONAL GFS AND ECMWF BOTH HAVE THE TROUGH
PROGRESS EAST...MOVING OVER THE 4 CORNERS AREA BY MONDAY MORNING.
THE OPERATIONAL MODELS HAVE THE TROUGH OVER WESTERN KANSAS BY
WEDNESDAY MORNING.

DUE TO THE LARGE INCONSISTENCIES BETWEEN THE GFS ENSEMBLES AND THE
OPERATIONAL MODELS...HAVE KEPT SHOWER AND THUNDERSTORM CHANCES IN
THE 20 TO 30 PERCENT RANGE...WITH THE NORTHERN AREAS HAVING THE
HIGHEST CHANCES.

EAST TO SOUTHEAST WINDS WILL BRING SLIGHTLY WARMER THAN NORMAL
TEMPERATURES TO THE SOUTHERN PARTS OF THE CWA FROM SATURDAY THROUGH
MONDAY.  COOLER BUT MORE SEASONAL TEMPERATURES WILL RETURN TUESDAY
AND WEDNESDAY.

JTL
&&

.AVIATION...
519 PM MDT WED MAY 18 2011

FOR THE 00Z TAFS...S/W TROUGH CURRENTLY MOVING ACROSS 4-CORNERS
REGION INTO CO. SHOWERS AND ISOLD T-STORMS HAVE FORMED IN CENTRAL
AND SOUTHERN CO. EXPECT THIS ACTIVITY TO INCREASE IN COVERAGE AND
MOVE NORTHEAST. LATEST MET/MAV GUIDANCE STILL NOT HANDLING IFR
CIGS/VIS AT BOTH LOCATIONS WELL. THE GUIDANCE DOES SHOW
DETERIORATING CONDS AT BOTH LOCATIONS. WILL START WITH CURRENT
CONDS...WHICH ARE AT BOTH TERMINALS IFR...AND WILL SLOWLY LOWER
CIGS/VIS THROUGH THE NIGHT AND MORNING. EXPECT TO SEE LIFR AND
POSSIBLE VLIFR BY 12Z AT BOTH LOCATIONS IN -RA AND BR/FG. WILL SEE
AN IMPROVEMENT AT KGLD TO MVFR AROUND 21Z...HOWEVER...KMCK WILL
STAY IFR THROUGH THE AFTERNOON.

BAS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 18, 10:33 AM MDT, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1033 AM MDT WED MAY 18 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1033 AM MDT WED MAY 18 2011 /1133 AM CDT WED MAY 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO FORM ACROSS EASTERN COLORADO LATE THIS
AFTERNOON AND MOVE ACROSS THE AREA PRIMARILY DURING THE EVENING HOURS.
SOME OF THESE STORMS MAY BECOME SEVERE...WITH THE BEST CHANCE FOR SEVERE
THUNDERSTORMS OCCURRING PRIMARILY ALONG AND SOUTH OF INTERSTATE 70. LARGE
HAIL AND STRONG WINDS WILL BE THE PRIMARY THREAT...BUT A TORNADO CANNOT
BE RULED OUT. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY. THESE STORMS MAY
ONCE AGAIN BECOME SEVERE THURSDAY AND THURSDAY NIGHT...WITH LARGE HAIL
AND STRONG WINDS BEING THE PRIMARY THREAT. THUNDERSTORMS ARE NOT
EXPECTED TO BECOME SEVERE FRIDAY THROUGH TUESDAY...WITH CLOUD TO GROUND
LIGHTNING BEING THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:12 PM MDTTornado WarningGLDCheyenne63 min
May 18, 7:32 PM MDTSpecial Weather StatementGLDCheyenne58 min
May 18, 8:03 PM MDTTornado WarningGLDCheyenne, Kit Carson15 min
May 18, 8:18 PM MDTSpecial Weather StatementGLDCheyenne27 min
May 18, 9:28 PM MDTSevere Thunderstorm WarningGLDKit Carson48 min
May 19, 6:20 AM MDTDense Fog AdvisoryGLDCheyenne, Kit Carson, Yuma6 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.